West Virginia, 2009Flooding in West Virginia, May 4 to 5, 2009
May 4 to 5, 2009 · NWS PBZ · 4 events in 3 counties and zones
Low pressure moving slowly across West Virginia produced widespread heavy rain and flooding across northern West Virginia, Garrett county Maryland, and western Pennsylvania. Rain amounts over a 24 to 36 hour period were from 2 to 3 inches on top of soils that were already saturated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving slowly across West Virginia produced widespread heavy rain and flooding across northern West Virginia, Garrett county Maryland, and western Pennsylvania. Rain amounts over a 24 to 36 hour period were from 2 to 3 inches on top of soils that were already saturated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 4:40 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, May 4, 4:40 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 AM EDT MON MAY 4 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS WEST VIRGINIA
TODAY. A WEAK HIGH PRESSURE RIDGE WILL THEN BUILD FOR TONIGHT INTO
TUESDAY NIGHT...BEFORE ANOTHER LOW APPROACHES FOR WEDNESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THE PRECIPITATION SHIELD IS CURRENTLY BEING SQUEEZED BETWEEN THE HIGH
PRESSURE RIDGE TO THE NORTH AND THE ADVANCING LOW PRESSURE SYSTEM.
AS THE LOW TRACKS TO THE NORTHEAST...LOOKS LIKE NORTHERN FRINGE
FOR MORE WIDESPREAD PRECIP ACROSS WV/MD AND FAR SOUTH PA COUNTIES.
EXPECT A LINE SOMEWHERE AROUND PHD-PIT-IND BETWEEN RAIN AND RAIN
FREE. WITH FFG VALUES LOW AND THE AREA MOIST FROM RECENT RAINS
ACROSS ELEVATED WV/MD PORTIONS OF CWA...WILL ISSUE A FLOOD WATCH
THERE. EXPECTING HEAVIEST RAINS IN THE 15-21Z TIMEFRAME.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
THE LOW PUSHES TO THE EAST TONIGHT...ALLOWING WEAK HIGH PRESSURE
RIDGE TO BUILD. WITH THE PROXIMITY OF THE LOW TO THE EAST...AND
PASSING SHORT WAVES WILL CONTINUE LOW CHANCE POPS EAST FOR TONIGHT
INTO TUESDAY. NEXT LOW WILL SPREAD RAIN SHOWERS FROM WEST TO EAST
STARTING WEDNESDAY MORNING.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A SLOW MOVING LOW PRESSURE SYSTEM TO PROVIDE SHOWERS AND POSSIBLY
THUNDERSTORMS LATE WEDNESDAY INTO SATURDAY. DUE TO THE EXPECTED
CLOUDY AND POTENTIALLY SHOWERY CONDITIONS...FORECASTED
TEMPERATURES TO SHOW A SMALLER THAN TYPICAL DIURNAL RANGE WITH
DAYTIME HIGHS SLIGHTLY COOLER THAN NORMAL BUT NIGHTTIME LOWS
SLIGHTLY WARMER THAN NORMAL AS INDICATED BY RECENT BLEND OF GFS
MOS AND HPC GUIDANCE VALUES.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
PRECIP ASSOCIATED WITH LOW PRESSURE ACROSS THE APPALACHIANS IS
NUDGING NORTHWARD...WITH SOME PRECIP REACHING LBE...AND APPROACHING
HLG/PIT/AGC. THIS TREND WILL CONTINUE WITH PORTS FROM PIT SOUTH
IN THE STEADIER RAIN WITH AREAS OF MVFR RESTRICTIONS IN THE HEAVIER
PRECIP THROUGH THIS AFTN. LOCATIONS FURTHER TO THE NORTH...BVI/DUJ
WILL SEE SCATTERED SHWRS...WITH FKL SEEING LITTLE CHC AT PRECIP. ZZV
COULD HAVE AN ISOLATED SHWR IN THE NEXT 1-3 HOURS BEFORE THE
MOISTURE EXITS TO THE EAST. PRECIP WILL DIMINISH THIS EVENING FOR
ALL LOCATIONS AS THE LOW EJECTS TO THE NE.
VFR CONDITIONS WILL PREVAIL TUESDAY INTO WEDNESDAY AS FLAT
RIDGING CROSSES THE REGION. THE NEXT SYSTEM WILL AFFECT THE
REGION FROM LATE WEDNESDAY INTO NEXT WEEKEND...BRINGING PERIODS
OF SHOWERS AND RESTRICTIONS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING
FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING
FOR WVZ023-041.
&&
LSHazardous weather outlook, May 4, 2:14 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 AM EDT MON MAY 4 2009
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-050715-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
314 AM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ023-041-050715-
GARRETT-PRESTON-TUCKER-
314 AM EDT MON MAY 4 2009
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Monongalia
- When
- May 4, 7:33 AM EST to 12:30 PM EST
- Where
- Monongalia County, 0.77 mi NW of Westover to 0.22 mi ESE of Star City
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 39.638, -79.980
Emergency management reported roads flooded throughout the county especially in and around Morgantown.
Flood, Marion
- When
- May 4, 8:38 AM EST to May 5, 5:30 PM EST
- Where
- Marion County, 0.06 mi NE of Gaston Jct to 0.42 mi ENE of Bethlehem
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 39.471, -80.149
Numerous roads flooded across the county with bulk of high water along the West Fork River around Worthington. SR 19 flooded with some water in structures.
Flood, Preston
- When
- May 4, 4:30 PM EST to 5:30 PM EST
- Where
- Preston County, 0.87 mi NW of Bruceton Mills to 0.97 mi NNW of Bruceton Mills
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -79.640
Emergency management reported county road 73 flooded near Bruceton Mills.
Flood, Preston
- When
- May 4, 4:30 PM EST to 6:30 PM EST
- Where
- Preston County, Heydon to 1.15 mi SE of Heydon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.530, -79.600
Emergency management reported county Rd 7 flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
- Hail and Damaging Winds in South Carolina, May 4, 2009$3,000 · 1.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163208, 163204, 163205, 163206.